[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 34.238.190.122. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
April 15, 1974

Supraventricular Arrhythmias Caused by Parenteral Hyperalimentation

Author Affiliations

From St. John's Hospital, San Angelo, Tex.

JAMA. 1974;228(3):341. doi:10.1001/jama.1974.03230280043033
Abstract

PARENTERAL hyperalimentation has been used in the treatment of malnutrition resulting from the patient's inability to eat.1 In recent years, many such patients have benefitted dramatically from the intravenous infusion of liquids containing both glucose and amino acids. Some complications have been described, including hyperglycemia and osmotic diuresis, hypoglycemia following discontinuance of therapy, thrombophlebitis secondary to catheter placement, and electrolyte imbalance.2 The following is a case report of a patient who exhibited a previously unreported complication, supraventricular arrhythmias.

Report of a Case  A 68-year-old woman with a lengthy history of peptic ulcer disease and a previous gastrectomy with gastroileostomy was admitted to the hospital. She complained of weight loss and vomiting of approximately three weeks' duration. Upper gastrointestinal roentgenograms showed a marginal ulcer at the edge of the efferent loop of the gastroileostomy, as well as extensive edema of the surgical stoma with almost total obstruction. Accordingly, a

×